Texas, 2016

Flooding in Texas, June 1 to 9, 2016

June 1 to 9, 2016 · NWS LCH · 4 events in 4 counties and zones

Heavy rain during the end of the month of May caused widespread flooding across portions of interior Southeast Texas. This flood wave moved down the Neches River during the first week of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$365,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Heavy rain during the end of the month of May caused widespread flooding across portions of interior Southeast Texas. This flood wave moved down the Neches River during the first week of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 31, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 31, 10:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1140 PM CDT TUE MAY 31 2016

.DISCUSSION...
For the 01/06z TAF issuance.

&&

.AVIATION...
Convection over east Texas looks like it is weakening as it
reaches the forecast area, therefore, will not mention any shower
activity at KBPT at this time. Main affect from this activity will
be high level clouds moving away from the convection. With fair
and stable conditions for the remainder of the night, VFR at all
TAF sites. Upper level ridge is expected to be a little weaker on
Wednesday. Therefore, a little more in the way of convective
activity with daytime heating. Will place VCSH at all TAF sites by
01/18z. Away from convection, VFR conditions will prevail.

Rua

&&

.PREV DISCUSSION... /issued 1000 PM CDT TUE MAY 31 2016/

DISCUSSION...
Storms to the west cont to taper off as they approach se Tx this
eve. ATTM believe that a little bit will work it's way into se Tx
before falling apart during the overnight hours. Otherwise the
current zones look fine.

PREV DISCUSSION... /issued 300 PM CDT TUE MAY 31 2016/

DISCUSSION...
Only isolated thunderstorms this afternoon across south central
Louisiana. Some of these may continue to progress inland this
afternoon.

Otherwise surprisingly good consistency in the guidance this
afternoon with the evolution of the main features through the
forecast period. Just some minor details in the meso-scale, but
overall confidence is high that rain chances will gradually
increase into late week and the weekend as upper-low cuts off over
Texas and meanders for a few days.

The western portions of the forecast area is on the fringe of
where the heaviest rains are forecast. We will have to watch this
as it evolves because this area is the most vulnerable to heavy
rains at this time.

Otherwise temperatures will be moderated due to increasing clouds
and precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  88  71  88 /  10  20  20  40
LCH  71  86  72  86 /  10  30  20  50
LFT  71  88  72  87 /  10  20  10  40
BPT  73  86  73  84 /  20  40  20  60

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

AVIATION...07
Hazardous weather outlook, May 31, 2:44 AM CST, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
344 AM CDT TUE MAY 31 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
344 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.
OCCASIONAL LIGHTNING WILL BE THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STALLED COLD FRONT AND CUT OFF UPPER LOW WILL AFFECT THE REGION
FROM LATER WEDNESDAY THROUGH SUNDAY. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME HEAVY RAIN WILL BE POSSIBLE.
RAIN CHANCES WILL DECREASE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-011100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
344 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN CHANCES WILL INCREASE LATE WEDNESDAY AND REMAIN ELEVATED
THROUGH THE WEEKEND. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Tyler

When
June 1, 12:00 AM CST to June 6, 10:00 AM CST
Where
Tyler County, 1.06 mi N of Town Bluff to 5.1 mi ESE of Spurger
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
30.795, -94.179

Heavy rain during the end of May produced flash flooding across areas upstream of B. A. Steinhagen Lake. Even one small earthen dam failed near Colmesneil. This flood wave traveled down the Neches flooding areas south of Dam B including some homes in the Barlow Lake and Sheffields Ferry Communities.

Flood, Hardin

When
June 1, 12:00 AM CST to June 7, 6:00 PM CST
Where
Hardin County, 25.48 mi NNE of Village Mills to 18.01 mi NNE of Fresenius
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
30.796, -94.178

Heavy rain during the end of May produced flash flooding across areas upstream of B. A. Steinhagen Lake. Even one small earthen dam failed near Colmesneil. This flood wave traveled down the Neches flooding some roadways just east of Silsbee.

Flood, Jasper

When
June 1, 12:00 AM CST to June 6, 10:00 AM CST
Where
Jasper County, 4.71 mi SW of Beech Grove to 6.86 mi S of Mt Union
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
30.795, -94.177

Heavy rain during the end of May produced flash flooding across areas upstream of B. A. Steinhagen Lake. Even one small earthen dam failed near Colmesneil. This flood wave traveled down the Neches flooding areas south of Dam B including some out buildings around Evadale and low lying roadways.

Flood, Orange

When
June 4, 12:00 AM CST to June 9, 6:00 PM CST
Where
Orange County, 43.51 mi NNW of Pine Forest to 31.14 mi NNW of Mauriceville
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
30.797, -94.173

Heavy rain during the end of May produced flash flooding across areas upstream of B. A. Steinhagen Lake. Even one small earthen dam failed near Colmesneil. This flood wave traveled down the Neches flooding areas south of Dam B including several homes and camps in the Lakeview Community in Northwest Orange County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645645, 645649, 645653, 645657.